Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 22, NWS Huntsville, AL

December 9, 2018Madison County, Alabama

NWS Huntsville, AL issued this river flood warning at Dec 9, 2018, 8:55 AM CST for Madison County, Alabama. It took effect at Dec 9, 2018, 11:35 AM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2018, 8:55 AM CST (14:55 UTC)
In effect from
Dec 9, 2018, 11:35 AM CST
Expired
Dec 10, 2018, 9:25 AM CST
In force
22 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River (AL) at Brownsboro (BSBA1). The gauge peaked at 16.48 ft at Dec 9, 2018, 12:00 PM CST.

actionminormoderate10152012/0912/1012/11
Action stage
15 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03575100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Dec 9, 5:40 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 9, 5:40 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
540 AM CST Sun Dec 9 2018

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 440 AM CST Sun Dec 9 2018

Cloudy conditions along with a very cold rain continue over northern
Alabama and southern middle Tennessee at this time. This is all
courtesy of a surface low moving east northeast across the Florida
panhandle and into southwestern Georgia.

Between 2 and 3 inches of rainfall has already fallen in many
locations, especially southeast of a line from Huntsville to Moulton.
Some locations before all is said and done could locally see rainfall
totals just over 3.0 inches. This has caused some area rivers and
streams to increase rapidly tonight. A few are forecast to climb near
or above flood levels. In particular the Paint Rock River at
Woodville is forecast to crest at 15.5 feet Monday night.

Temperatures are in the lower to mid 40s in most locations, mainly
due to an inverted trough axis, which is funneling the cold air to
the west and northwest of our southern middle Tennessee counties.
Since models move this feature very little through the early morning
hours and into the very early afternoon hours, think that any wintry
precipitation will stay to the west of northern Alabama and southern
middle Tennessee for the most part. Higher elevations in southern
middle Tennessee may see a brief mix towards daybreak, but this is
not expected elsewhere.

By the mid to late afternoon hours, as the surface low picks up
speed as it moves off the southeastern Atlantic coast, this inverted
trough axis finally moves east and should lessen precipitation
chances significantly. However, isolated to scattered precipitation
should continue through the day. During this period we should also
see some colder air advect into the region behind it.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 440 AM CST Sun Dec 9 2018

Temperatures will likely drop a bit into the mid to upper 30s as we
approach 6 PM or so. As temperatures continue to decrease towards
midnight into the 33 to 36 degree range in many locations, rain
should begin to mix with snow at times. However, with temperatures
still above freezing this should not accumulate. Between 3 AM and 7
AM on Monday, temperatures might drop to freezing briefly in some
isolated locations (mainly in northwestern Alabama and southern
middle Tennessee). However, this is expected to occur very briefly,
so any snow that does fall will likely not amount to more than a
dusting of one to two tenths of an inch of snow at most. If heavier
precipitation rates and a better coverage of precipitation was
expected, then accumulation would be more of a concern. However,
looking at strength of the forcing shown by models, this does not
look to be the case. With advection of air a bit warmer from our east
or northeast in the low levels on Monday, temperatures should climb
quickly above freezing by 7 AM or 8 AM.

Scattered precipitation should linger with the lift remaining over
the area through the day on Monday, before exiting northeastern
Alabama during the evening hours. As temperatures climb Monday
morning, precipitation should change back to all rain by 8 or 9 AM.
Precipitation should be very light given the fairly weak nature of
the lift over the area. However, as we go into early Monday evening,
one last gasp of isolated to widely scattered wintry precipitation
looks possible. Included a mix of rain/snow in the forecast (which
changes to all snow on the back edge of precipitation in our
southeast counties) through the evening hours on Monday. Again a
dusting at best looks possible and this is very uncertain given the
low 20-30 percent chance of precipitation.

Much drier and cooler air advects into the region behind the
departed front on Monday night into Tuesday. Lows around daybreak on
Tuesday should drop into the lower to mid 20s. In fact, if we can
just barely mix up in the atmosphere Monday afternoon, wouldn't be
surprised if lows manage to drop into the teens. However, confidence
is not high enough to do that at this time.

With high pressure over the area and a return to sunny skies, it
will feel quite a bit warmer on Tuesday as highs climb back into the
45 to 50 degree range.

.LONG TERM...(Thursday through Saturday)
Issued at 440 AM CST Sun Dec 9 2018

The main feature of interest in the extended forecast is a mid-level
shortwave trough, which will initially be located across the high
plains of eastern NM/western TX at the beginning of the period.
Although there is still some variability in the track of this feature
among the suite of global model guidance, the consensus solution
indicates that the 500-mb trough will deepen into a closed
circulation over TX Thursday night, before tracking eastward along
the central Gulf coast Friday-Friday night, along with an attendant
surface cyclone.

Deep-layer flow across the TN Valley will back to the southwest on
Thursday as this occurs, with both an increase in atmospheric
moisture and WAA-induced lift in this regime warranting a steady
increase in POPs for light shower activity. Increasingly diffluent
flow aloft to the east of the deepening mid/upper-level low suggests
that a fairly widespread coverage of moderate-heavy shower activity
can be expected on Thursday night, which will likely persist on
Friday as stronger forcing for ascent associated with the approach of
mid-level circulation begins to impact the region. A couple of
models (which show the surface low tracking across our region or to
the north) still suggest the development of weak instability during
this period, but based on a pronounced southward shift of the low's
track in recent guidance, we feel that our CWFA will remain in the
cool sector and displaced from any threat for thunderstorms.
Precipitation should end rather quickly from W-to-E early Saturday
morning, as the center of the low moves to our east and deep-layer
flow backs to the north. At this point, an additional 1.5-2 inches of
rain appears possible for most locations, which could tend to
exacerbate flooding along our mainstem rivers. Max temps will be in
the l-m 50s each day of the extended period, with overnight lows in
the l-m 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 539 AM CST Sun Dec 9 2018

Intermittent -RA will continue across the region through 16Z at both
terminals. Left out definite -RA after that point, to wait and see if
additional activity will directly affect either terminal. Ceilings
will continue to prevail in the MVFR to IFR category through the
remainder of the TAF period. Winds will also remain breezy from the
east to ENE in the 10-12 kt range, before becoming lighter later this
evening. A PROB30 group was included this evening for additional
precipitation at both terminals...which could be a mix of -RA/-SN or
just -SN at KMSL. Otherwise, kept MVFR vsbys in the forecast after
10/06Z at both terminals.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...70/DD
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 9, 4:50 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
450 AM CST Sun Dec 9 2018

ALZ001>010-016-TNZ076-096-097-101100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
450 AM CST Sun Dec 9 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

By Sunday morning, rainfall totals are expected to be between 2 and 3
inches in most locations, with locally over 3 inches in a few
locations. This will result in significant rises in area rivers and
streams Monday into Tuesday.

As temperatures drop into the lower to mid 30s during the evening
hours tonight, rain will mix with or change over to snow at times.
This should continue into the daybreak hours on Monday before
changing back to all rain. With ground and air temperatures expected
to remain above freezing though, little to no accumulation is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered light rain will linger over the area on Monday and this
activity will mix with or change to wet snow at times Monday
evening. However, surface air and ground temperatures are such that
little or no accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 11:31 PM CSTRiver Flood WarningHUNJackson, Madison, Marshall57 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.